Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 503, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 22, 2004, 10:42 PM CDT for Bon Homme County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2004, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 22, 2004, 11:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 230342 SVRFSD SDC009-230415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 PM CDT SUN AUG 22 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF TABOR...OR ABOUT 19 MILES NORTHWEST OF YANKTON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTLAND AROUND 1110 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4298 9792 4291 9765 4317 9764 4317 9789 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:00 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 22, 9:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT SUN AUG 22 2004 .DISCUSSION... HAVE ALREADY SENT OUT GRID AND ZONE UPDATE. TSTMS DEVELOPED SOUTH OF COLD FRONT OVER NRN NE THIS EVENING. CONVERGENCE WAS NOT GREAT AND WITH THE LOSS OF DAYTIME HEATING THEY WEAKENED AND DID NOT FORM EAST ALONG THE FRONT INTO OUR CWA OVER NERN NE AND NW IA. AT 02Z BOUNDARY IS HUNG UP ALONG THE SD-NE BORDER AND SHWRS/TSTMS CONTINUE OVER NRN NE. DID LEAVE A LOW POP CHC OF TSTMS IN SRN PART OF CWA NEAR BOUNDARY THIS EVENING. HOWEVER LOOKS LIKE BEST CHC OF ELEVATED TSTMS WILL BE LATER TONIGHT...MAINLY AFTER MIDNIGHT AS UPPER WAVE MOVES UP FROM SW PUSHING FRONTAL BOUNDARY BACK TO THE NORTH. CONSIDERABLE HIGH LEVEL CLOUDS SPREADING SLOWLY NORTH FROM TSTMS OVER NEBRASKA BUT OVERALL SHOULD BE PARTLY CLOUDY TONIGHT. EARLIER FORECAST LOWS LOOK REASONABLE. TSTMS MOVING NE OUT OF CWA MONDAY MORNING AS WAVE MOVES THRU...BUT TSTMS REDEVELOPING AGAIN IN THE WEST LATE AFTN AND SPREADING OVER AREA WITH TROF AHEAD OF COLD FRONT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, Aug 22, 11:36 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CDT SUN AUG 22 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1136 AM CDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER NORTHWEST IOWA ALONG A SLOW MOVING FRONTAL BOUNDARY. AN ISOLATED SEVERE STORM IS POSSIBLE DUE TO SUFFICIENT INSTABILITY AND SHEAR. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREAT THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER CENTRAL SOUTH DAKOTA THIS EVENING AND WILL MOVE EAST INTO SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS WITH LARGE HAIL BEING THE MAIN THREAT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY WEST OF A BROOKINGS TO YANKTON LINE. ISOLATED THUNDERSTORMS MAY DEVELOP LATE MONDAY AFTERNOON ALONG A TROUGH OF LOW PRESSURE FROM NEAR HURON TO WAGNER. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE NORTHEAST ON MONDAY NIGHT...INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG A TROUGH OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA DURING THE LATE EVENING. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. THE INTENSITY AND TIMING FORECAST OF THESE THUNDERSTORMS WILL BE BETTER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PARTS OF NORTHWEST IOWA...AND AFTER MIDNIGHT ALONG AND NORTH OF A LINE FROM WAGNER SD TO MARSHALL MN. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:48 AM CDT | Flash Flood Warning | FSD | Bon Homme | 117 min |
| Aug 23, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Union | 22 min |
| Aug 23, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| Aug 23, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.